The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for August 2010 (PDF).
This issue contains drug safety advice relating to QT and PR prolongation with saquinavir (Invirase®). Clinicians should be aware of this issue and avoid using saquinavir in patients at high risk of cardiac arrhythmias, and in patients using other drugs that may cause QT and/or PR interval prolongation. In patients already taking saquinavir care should be taken to avoid using other drugs that may cause QT and/or PR interval prolongation.
In the stop press section clinicians are reminded that:
- Modafinil is only recommended for the treatment of narcolepsy. It should not be used to treat excessive sleepiness associated with obstructive sleep apnoea or chronic shift work sleep disorder.
- Rosiglitazone should not be used in patients with a history of heart failure or acute coronary syndrome. It should also be avoided in patients with a history of ischaemic heart disease and only used in combination with insulin under specialist supervision. This reminder is as a result of continued assessment of the drugs safety profile.
- topical ketoprofen is associated with an increased risk of photosensitivity reactions. Patients should be advised to protect their skin from sunlight while using the product and for two weeks after. They should also stop treatment immediately if any skin reaction develops
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.
|« Calcium supplements link to heart attacks||SMC Update - August 2010 »|